Oklahoma, 2017

Damaging Wind and High Wind in Oklahoma, April 14 to 15, 2017

April 14 to 15, 2017 · NWS OUN · 9 events in 5 counties and zones

High winds blew across northwest Oklahoma late on the 14th into the early morning of the 15th. Additional wind gusts were produced when showers and thunderstorms entered southwest Oklahoma early on the 15th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

High winds blew across northwest Oklahoma late on the 14th into the early morning of the 15th. Additional wind gusts were produced when showers and thunderstorms entered southwest Oklahoma early on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 14, 8:35 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 14, 8:35 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Norman OK
935 PM CDT Fri Apr 14 2017

.DISCUSSION...
A few storms are located to the west of Childress, Texas
at mid evening and are approaching far western Oklahoma
and western north Texas. Weaker deep layer shear and terrain
influences should result in a weakening trend as the
storms continue east.  May add a mention of storms in the
first row of counties in western Oklahoma between 10 pm and 1
am.

&&

.PREV DISCUSSION... /issued 620 PM CDT Fri Apr 14 2017/

AVIATION...
Higher gusts expected to diminish across at LAW/OKC/PNC shortly
after beginning of forecast. However, other sites will maintain
gusty south winds overnight. Expect lower MVFR ceilings to develop
late tonight with a slow rise during the morning hours. All sites
expected to have VFR conditions by 18Z/19Z. South winds will once
again become gusty at all sites with gusts over 30kts across western
OK.

30

PREV DISCUSSION... /ISSUED 334 PM CDT Fri Apr 14 2017/

DISCUSSION...
Quiet weather ongoing today with a band of some cu/stratocu in
western Oklahoma and portions of western north Texas. Otherwise,
mostly clear conditions and slightly above normal temperatures
have been observed.

The models have a broad trough progressing through the west
across the northern Rockies and into the northern plains by
tomorrow. This is clearly evident in water vapor channel imagery,
as are a series of weak shortwave troughs from the Pacific into
the southwest portion of the United States. There is a conditional
very low chance of thunderstorms or remnant showers moving into
far northwest Oklahoma later this evening, however confidence is
very low. We have scaled back probabilities in both magnitude and
space. Mid-level heights are neutral through the evening and
perhaps there will be enough forcing from one of the
aforementioned weak shortwaves embedded within strengthening mid-
level flow for development across the panhandles later this
afternoon. Strong capping inversion at the base of EML is noted in
observed soundings to the west and forecast soundings, and it
will be difficult for any convection to sustain into our area this
evening.

Tomorrow, similar challenges for convective development/sustenance
exist given strong capping. Even though NAM seems too pessimistic
with saturation/clouds below the capping inversion and is too cool
as a result, when modifying NAM soundings it is still difficult
if not impossible to overcome the cap through diabatic heating
during the day. GFS is slightly more optimistic as it shows
minimal lifting/erosion of the cap as a result of one of the weak
transient shortwaves passing through. We retained low
probabilities for isolated thunder near the quiescent dryline
over the eastern panhandles during the day, but convective
initiation may be more tied to deep dryline circulation (if it is
even sufficient) rather than typical process of forcing for
ascent given how weak the shortwave trough is. We'll monitor
trends and adjust as necessary.

Mid-level heights are neutral or may even slightly rise into
Saturday night casting some doubt on coverage of convection
Saturday evening/overnight. The greatest concentration may be in
Kansas. Thus, we did not raise probabilities and kept them mid-
range which still could be overdone. Justification for not
lowering probabilities was increased convergence from southward
advancing cold front sent south by northern Plains shortwave.

Any thunderstorms that develop tomorrow afternoon into tomorrow
night will be in a favorable thermodynamic and kinematic
environment to become severe.

From this point forward the forecast gets complicated by how
convection evolves. If convection under or over performs Saturday
night this has implication for Sunday's forecast, and for now we
were fairly broad brushed with precipitation probabilities and
didn't trend strongly one direction or another. NAM is a little
more aggressive with surface front moving into the area
(potentially augmented by convection in Kansas) perhaps focusing
fairly decent coverage of convection through Sunday morning,
particularly in the east. Models develop at least moderate to
potentially strong instability by afternoon across the area,
especially the western portion of the area. This may again be
capped by significant dry/warm layer emanating from the higher
desert terrain to our southwest. Ascent from a minor shortwave
that most models seem to indicate should help overcome the cap and
result in decent coverage of convection which should move eastward
and persist into the night, potentially growing up-scale. That is
our current thoughts, but again all of this is dependent on
storm-scale details and how well models are resolving weak
perturbations in the quasi-zonal mid-upper flow that will
ultimately be the main impetus for convection.

We lowered precipitation probabilities Monday in an attempt to try
and somewhat separate periods of when convection seems most
likely. Monday will see subtle mid-level height rises and no
discernible shortwaves in deterministic guidance. One shortwave
in the northern plains should send a cold front toward our area
late Tuesday into Wednesday and some convection could occur as a
result, especially across the north. Models are somewhat in
agreement of a fairly large/strong trough approaching by the end
of the week which could lead to a more significant convective
event, but given run-to-run consistency issues in medium range
deterministic and ensemble guidance, confidence is not
particularly high at this time.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  62  77  62  75 /   0  10  30  40
Hobart OK         61  78  61  77 /  10  10  20  40
Wichita Falls TX  61  81  62  78 /   0   0  10  40
Gage OK           60  80  57  73 /  20  20  40  40
Ponca City OK     63  77  61  74 /  10  10  60  50
Durant OK         61  78  62  78 /   0   0  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Apr 14, 8:15 PM CST, 3 hours before
Hazardous Weather Outlook...updated
National Weather Service Norman OK
915 PM CDT Fri Apr 14 2017

OKZ004>048-050>052-TXZ083>090-151700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
915 PM CDT Fri Apr 14 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
A few storms may move into far western Oklahoma and adjacent
areas of western north Texas late this evening and overnight.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms across western and
northwestern Oklahoma late Saturday Afternoon and evening. Large,
damaging hail is the primary concern.

Shower and thunderstorm chances will continue on Sunday, with
scattered storms developing along a cold front. There is a
Marginal Risk of strong to severe storms, with hail and gusty
winds the concerns.

Shower and thunderstorm chances will linger through the week, with
another system moving in late next week resulting in a greater
chance for thunderstorms on Friday.

.Heavy Rainfall...
Heavy rainfall may occur over portions of northern Oklahoma,
Saturday. Localized areas could experience minor flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 14, 9:13 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1013 PM CDT FRI APR 14 2017

OKZ021-033-034-150400-
Harmon OK-Beckham OK-Greer OK-
1013 PM CDT FRI APR 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR Harmon...southern Beckham and
northwestern Greer Counties Until 1100 PM CDT...

AT 1010 PM CDT, strong thunderstorms were along a line extending from
6 miles southeast of Texola to 8 miles east of Wellington to 12 miles
southwest of Dodson, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3524 10000 3534 9999 3539 9948 3505 9966
      3463 9982 3460 10000
TIME...MOT...LOC 0310Z 243DEG 26KT 3513 9994 3490 10007 3466 10020

30
Local storm report, Apr 14, 11:10 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1210 AM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     NON-TSTM WND GST 6 SW CHEYENNE           35.55N 99.75W
04/14/2017  M53 MPH          ROGER MILLS        OK   MESONET

&&

OUN
Special weather statement, Apr 14, 11:12 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1212 AM CDT SAT APR 15 2017

OKZ004-005-009>011-014>017-021>023-150615-
Major OK-Woodward OK-Roger Mills OK-Washita OK-Dewey OK-Caddo OK-
Harper OK-Woods OK-Beckham OK-Custer OK-Ellis OK-Blaine OK-
1212 AM CDT SAT APR 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Major...Woodward...Roger
Mills...Washita...Dewey...northwestern Caddo...Harper...Woods...
Beckham...Custer...Ellis and western Blaine Counties Until 115 AM
CDT...

AT 1210 AM CDT,  Strong, southerly, non-thunderstorm wind gusts will
remain possible across portions of western and northwestern Oklahoma
to the north and west of the thunderstorms in southwestern Oklahoma.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

Locations impacted include...
Woodward, Elk City, Weatherford, Clinton, Alva, Sayre, Cordell,
Shattuck, Laverne, Buffalo, Cheyenne, Arnett, Taloga, Burns Flat,
Mooreland, Thomas, Erick, Waynoka, Seiling and Arapaho.

This includes Interstate 40 between mile markers 0 and 86.

LAT...LON 3700 9856 3522 9862 3515 10000 3700 10000
TIME...MOT...LOC 0510Z 233DEG 79KT 3618 9921

KURTZ

The radar

The Altus AFB radar (KFDR), 120 km away, was scanning. The volume nearest the first event began at 08:03 UTC.

Open the radar archive at this moment

Event by event

8 high wind, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Beckham

When
April 14, 11:15 PM CST
Where
Beckham forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Elk City awos.

High Wind, Washita

When
April 14, 11:31 PM CST
Where
Washita forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Burns Flat asos.

High Wind, Custer

When
April 14, 11:50 PM CST
Where
Custer forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Butler Mesonet.

High Wind, Washita

When
April 14, 11:55 PM CST
Where
Washita forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Bessie Mesonet.

High Wind, Custer

When
April 15, 12:15 AM CST
Where
Custer forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Clinton awos.

High Wind, Custer

When
April 15, 12:45 AM CST
Where
Custer forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Weatherford Mesonet.

Thunderstorm Wind, Harmon

When
April 15, 2:05 AM CST
Where
Harmon County, 3.41 mi W of Gould
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.670, -99.830

High Wind, Harmon

When
April 15, 2:25 AM CST
Where
Harmon forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Gould Mesonet.

High Wind, Kiowa

When
April 15, 2:55 AM CST
Where
Kiowa forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Hobart asos.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691976, 691975, 691974, 691973, 691972, 691971, 691977, 691969, 691968.